The American Heart Association (AHA) has highlighted the potential of some over-the-counter (OTC) medicines, such as ibuprofen and the decongestant phenylephrine, to worsen heart failure.
Heart failure patients often have to take many medications and usually have multiple conditions. This leaves them vulnerable to drug interactions or myocardial toxicity, says the AHA. Non-steroidal anti-inflammatory drugs, the diabetes drug metformin and the antidepressant citalopram are all listed as having a major effect on heart failure. Cautious prescribing practice is recommended by the AHA.
“Since many of the drugs heart failure patients are taking are prescribed for conditions such as cancer, neurological conditions or infections, it is crucial but difficult for healthcare providers to reconcile whether a medication is interacting with heart failure drugs or making heart failure worse,” says Robert Page, chair of the writing committee for the scientific statement, which is due to be published in Circulation
in August 2016.
On average, heart failure patients take 6.8 medicines daily, says the AHA, not including OTC and alternative or complementary medicines (CAMs), of which use is common.
CAMs such as St John’s Wort and black cohosh, as well as grapefruit juice, all interact with drugs prescribed to patients for heart failure. Patients should be warned of this risk, says the AHA, and should be encouraged to speak to their healthcare providers before taking OTCs or CAMs and to scrutinise the sodium content of products.
In the 38-page statement, the AHA recommends that patients should be assigned a “captain” who keeps on top of their medicines. Other suggestions include giving patients a list of all their medicines and encouraging them to carry it with them.
Where possible, the AHA recommends prescribing patients combination products so that their pill burden can be minimised. In addition, prescribers are advised to be cautious about issuing medicines that are not essential.
 Page RL, O’Bryant CL, Cheng D et al. Drugs that may cause or exacerbate heart failure: a scientific statement from the American Heart Association. Circulation 2016. doi: 10.1161/CIR.0000000000000426